Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

ibprofen overdose

(15 Posts)
emzs Sun 03-Jul-16 18:30:59

So ive just left my son in care of his dad for a few hours whileni take younger son out. Hes running cold/chesty cough etc i left him instructions to hive him paracetmol at 3.30pm two 5ml spoonfuls as hes 4 years old.

Ive come home and found a bottle of infant ibuprofen on the bench and hes told me he thought thats what i meant and has given him 2 5ml spoonfuls which is double what he should have at any one time!!

Should i be worried!? Or just treat it as lesson learnt and dont give him anymore?!

KateLivesInEngland Sun 03-Jul-16 18:32:17

Seek medical advice, ring 111 if I were you.

Wolfiefan Sun 03-Jul-16 18:33:05

I would also seek proper medical advice.

Imnotaslimjim Sun 03-Jul-16 18:34:20

You need proper medical advice, unless a nurse or Dr is posting and sees you, you need to ring 111 or pop to A&E

ohisay Sun 03-Jul-16 18:34:55

Personally I would give no more of anything and call it a lesson learnt! I know under medical supervision doses are much higher, but give a call to 111 to be safe X

Haggisfish Sun 03-Jul-16 18:37:42

I would call to check as well but I think I'm right saying that much ibuprofen is ok unlike paracetamol.

emzs Sun 03-Jul-16 18:39:30

Hes not had any ibprofen while hes had this cold so is still under what he'd be allowed in any 24hrs period. Just obviously theres supposed to be like 6 hrs between doses :-(

Alfieisnoisy Sun 03-Jul-16 18:41:38

Ring for advice but don't panic. My DH did almost exactly the same and at around the same age. It's like reading what happened to us!

I remember phoning NHS Direct who were brilliant and the advice was that it is very hard to overdose on Ibuprofen. I just had to monitor him for a few hours. He is now 13 and arguing that black is white with me so it evidently did him no harm.

emzs Sun 03-Jul-16 19:16:32

Thank you. He feels soo bad! But ive told him mistakes happen we just have to deal with it now. Lesson learnt for him next time he'll double heck the bottle labels!

We're rang 111 are waiting for the nurse to ring back.

I feel better knowing he's not overdosed his 24h allowance. But still ibuprofen is pretty harsh stuff so im hoping he doesn't develop any kind of stomach pain or anything!

RadicalPessimist Sun 03-Jul-16 19:19:51

Glad you rang 111.

I would be furious with your OH though. You should always double check the dosage for a child. I've just given my 4 year old ibuprofen for a temperature. I know the correct dosage is 7.5ml but I always check every single time so I don't make a mistake.

Witchend Sun 03-Jul-16 19:20:39

Don't worry. I double dosed for a couple of days (had got the double dose tablets without realising). GP chuckled said not to continue and the worst I'd have is tummy ache..

SecretlycrushingonTomHanks Sun 03-Jul-16 19:27:27

We've accidentally done it with DD2 when she was very small, DH's fault and let's just say he almost had his bag packed for being such an idiot. Anyway, after a frantic call to the GP and speaking to a nurse I was told not to worry and she would be fine. He'll be fine so please don't worry. Is still speak to a medical professional for peace of mind though.

TheCrumpettyTree Sun 03-Jul-16 20:08:18

Don't worry, he hasn't exceeded the maximum daily dose which would be 5mls, 3 times a day. So 3 doses in 24 hours. It just means he can't have any more for quite a long time.

TheFirie Sun 03-Jul-16 21:22:46

When DS2 broke his hand, they had to put it back in place before putting a cast on it and before doing it they gave him a 10 ml ibuprofen dose which is double than the normal dose he used to take. When I pointed it to the doctor , he said, it's fine, he will need it , it's going to hurt.
So don't worry and fantastic lesson for everyone to double check the name of the medicine in future.

emzs Sun 03-Jul-16 22:36:37

I was annoyed at him inside. But hes a panicker anyway. So was already completely criticising and hating himself for being so stupid! Im pretty sure hes learnt his lesson without me getting angry at him! And he admitted had it been me who made the mistake he would have been very very annoyed so he was grateful i didnt show that in his time of panic!

The nurse and gp on 111 said the overdose shouldnt cause problems as he hasnt had more than 24h allowance. Now.. 7hrs later hes 39 degrees and complaining of tummy pain! :-/ hes still coughing and usually gets worse in eves so i think its more related to his chesty cold hes had than the ibuprofen but now all i can give him is paracetamol and its not doing much! :-(

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now